Colorado, 2012Winter Storm and Winter Weather in Colorado, February 19 to 20, 2012
February 19 to 20, 2012 · NWS GJT · 16 events in 16 counties and zones
A vigorous Pacific trough produced significant snowfall across western Colorado, including heavy snow accumulations on the Grand Mesa.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A vigorous Pacific trough produced significant snowfall across western Colorado, including heavy snow accumulations on the Grand Mesa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 19, 4:30 AM MST, 3 hours 30 minutes earlier.
Area forecast discussion, Feb 19, 4:30 AM MST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
430 AM MST SUN FEB 19 2012
.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 430 AM MST SUN FEB 19 2012
OPEN THROUGH APPROACHING FROM THE NORTHWEST EARLY THIS MORNING
WITH CLOUDS IN THE WARM SECTOR SPREADING ACROSS THE FORECAST AREA.
SO FAR AT 0400 MST CLOUDS ARE MOSTLY MID-LEVEL...BUT THEY SHOULD
QUICKLY BEGIN TO THICKEN WITH PRECIPITATION STARTING SOON OVER THE
NORTHEAST UTAH MOUNTAINS. SHOWERS WILL THEN SPREAD ACROSS THE
REMAINDER OF THE FORECAST AREA THROUGH THE MORNING AND INTO THE
EARLY AFTERNOON AS A COLD FRONT AHEAD OF THE TROUGH PUSHES ACROSS
THE FORECAST AREA.
SOUTHWEST WINDS HAVE ALSO BEGUN TO INCREASE OVER THE HIGHER
TERRAIN WITH A COUPLE OF OUR WINDY SITES IN THE SAN JUANS COMING
IN WITH GUSTS AROUND 50 MPH. EXPECT THAT WINDS WILL MIX INTO THE
LOWER ELEVATIONS BY MIDDAY AS THE FRONT MOVES INTO THE NORTHWEST
CORNER. THESE PRE-FRONTAL WINDS WILL ALLOW TEMPS TO WARM-UP IN
SPITE OF THE CLOUD COVER...SO ANTICIPATE PRECIPITATION WILL
INITIALLY BE RAIN OR MIXED IN MOST OF THE VALLEYS. ONCE THE FRONT
PASSES...WINDS WILL SHIFT AROUND TO THE WEST...AND THE PHASE WILL
TURN OVER TO ALL SNOW. THE HEAVIEST SNOW SHOWERS WILL ACCOMPANY
THE FRONT AS IT WILL ENHANCE THE CONVECTIVE ELEMENT. BUT GOOD
ACCUMULATIONS WILL CONTINUE THROUGH THE NIGHT DUE TO GOOD
DYNAMICAL FORCING AS THE TROUGH AXIS APPROACHES. IT IS PROGGED TO
PASS AROUND MIDNIGHT WITH THE -32C...500 MB COLD CORE OVER THE
4-CORNERS DURING THE EARLY MORNING HOURS.
ACTIVITY WILL WIND DOWN FROM THE WEST BEGINNING LATE TONIGHT...AND
THEN VERY QUICKLY BY AROUND SUNRISE AS MOISTURE DIMINISHES. SOME
SHOWERS WILL LINGER THROUGH THE DAY OVER THE HIGHER CO
MOUNTAINS...ESPECIALLY NEAR THE NORTHERN DIVIDE. MONDAY IS
PROMISING TO BE MUCH COOLER THAN WE HAVE SEEN FOR A WHILE WITH
TEMPS AROUND 10-15 DEGREES F BELOW NORMAL.
PRESENT HIGHLIGHTS ON TRACK WITH A COUPLE OF ADDITIONS. HAVE ADDED
THE UNCOMPAHGRE PLATEAU AND THE AREA NEAR PAGOSA SPRINGS TO
ADVISORIES. OF SOME CONCERN IS THE OTHER LOWER ELEVATIONS SOUTH
THE SAN JUANS. HOWEVER FEEL THAT INITIALLY THE TEMPS WILL BE TOO
WARM FOR MUCH IF ANY SNOW TO ACCUMULATE THROUGH THE AFTERNOON.
THEN ONCE THE FRONT PASSES...THE WESTERLY FLOW IS NOT A FAVORABLE
UPSLOPE REGIME FOR THAT AREA. IN ADDITION MODELS INDICATE THAT
MOISTURE WILL DECREASE OVER THE SOUTHERN EDGE BY LATE EVENING.
HOWEVER THIS AREA WILL NEED TO BE WATCHED GOOD ENERGY PASSES OVER
THE 4-CORNERS.
.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)
ISSUED AT 430 AM MST SUN FEB 19 2012
NWLY FLOW SETS UP MONDAY NIGHT WITH THE CWA REMAINING PRECIP FREE
THOUGH THIS CHANGES QUICKLY BY TUESDAY MORNING. THE CULPRIT THIS
TIME WILL BE THE LOCATION OF A LARGE AREA OF HIGH PRESSURE OVER ERN
PACIFIC OCEAN ALLOWING THE POLAR JET TO BRING AMPLE MOISTURE OVER
THE PAC NW BEFORE DROPPING DOWN INTO OUR CWA.
THE JET WILL UNDULATE SOME THROUGH ENTIRE LONG-TERM PERIOD BUT MOST
OF THE TIME IT WILL BE MOVING DIRECTLY OVERHEAD WRN CO. SINCE THE
JET DRIVES FRONTS...TROFS...VORT MAXES...ETC THRU THE
ATMOSPHERE...PLENTY OF DISTURBANCES ARE EXPECTED. IN ADDITION...
SPEC HUMIDITIES INCREASE DRAMATICALLY REACHING UPWARDS OF 3.5 G/KG
BY WED EVENING. SO MAIN QUESTION IS WHERE WILL PRECIP FALL. FOR
THESE DISTURBANCES...THE BEST TROP FOLDING...OROGRAPHICS...AND
1.5PVU ALIGN THEMSELVES OVER NRN MTNS WITH BOTH GFS/ECM IN GOOD
AGREEMENT INDICATING BEST UPPER LEVEL SUPPORT OVER THAT AREA.
ATTM...VERY IMPRESSIVE SNOWFALL AMOUNTS ARE FORECAST THROUGH
SATURDAY WITH MODELS PAINTING ALMOST NON-STOP PRECIP FOR GORE/PARK
RANGES. OF COURSE...THERE WILL BE TIMES WHEN SNOW STOPS AND SOME
SUN WILL SHINE THROUGH BUT BEFORE TOO LONG...ANOTHER WAVE WILL MOVE
OVERHEAD BRINGING MORE SNOWFALL.
UNLESS THERE ARE SOME DRASTIC CHANGES...WARNING AMTS OF SNOWFALL ARE
LIKELY FOR THOSE AREAS WHERE NW FLOW IS FAVORED. OF COURSE...WITH
OFF AND ON SNOW FROM TUESDAY THROUGH SATURDAY IT WOULD BE HARD /NOT/
TO HIT WARNING AMTS. AS FAR AS LOCATIONS ARE CONCERNED...THE NRN
MTNS AND TO SOME EXTENT THE CENT MTNS AND ALSO THE WHITE RIVER
PLATEAU WILL SEE SNOWFALL. THE UPPER YAMPA RIVER VALLEY MAY ALSO SEE
SOME SNOW ACCUMULATION.
THE REMAINDER OF UT/CO WILL SEE SUN AND CLOUDS WITH LITTLE...IF
ANY...PRECIP EXPECTED. SUNSHINE WILL BECOME MORE PREVALENT THE
FURTHER SOUTH ONE GOES...ESPECIALLY SOUTH OF INTERSTATE 70.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 430 AM MST SUN FEB 19 2012
A COLD FRONT WILL MOVE ACROSS UTAH AND COLORADO TODAY BRINGING LOW
CIGS AND SNOW TO MUCH OF THE AREA. KVEL WILL BE AFFECTED FIRST
WITH LOW CIGS AND SNOW SHOWERS BRINGING MVFR FLIGHT RULES SHORTLY
AFTER DAYBREAK. KGJT...KRIL...AND KMTJ WILL FOLLOW SUIT AROUND
NOON WITH POSSIBLE IFR CONDITIONS UNDER HEAVIER SHOWERS. KASE AND
KEGE WILL ALSO DROP TO MVFR AND OCCNL IFR FOR THE SAME REASONS
MENTIONED ABOVE BY MID-AFTN. THESE CONDITIONS ARE EXPECTED TO
CONTINUE FOR THE NEXT 24 HRS. IN ADDITION TO LOW CIGS AND
VIS...GUSTY SFC WINDS ARE ALSO POSSIBLE TODAY DROPPING
VISIBILITIES IN BLOWING SNOW. FINALLY MECHANICAL TURBULENCE CAN BE
EXPECTED NEAR ANY MOUNTAIN RANGES AND THE CONTINENTAL DIVIDE.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY FROM NOON TODAY TO 8 AM MST MONDAY FOR
COZ001>004-009-010-012-013-017>019.
WINTER WEATHER ADVISORY FROM 2 PM THIS AFTERNOON TO 8 AM MST
MONDAY FOR COZ023.
UT...WINTER WEATHER ADVISORY FROM 8 AM THIS MORNING TO 8 AM MST
MONDAY FOR UTZ023-025.
&&
SHORT TERM...EH
LONG TERM....TGR
AVIATION...TGRHazardous weather outlook, Feb 19, 4:54 AM MST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
454 AM MST SUN FEB 19 2012
COZ001>014-017>023-UTZ022>025-027>029-201200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
454 AM MST SUN FEB 19 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SNOW WILL SPREAD IN FROM THE WEST EARLY TODAY AS A STRONG STORM
SYSTEM MOVES OVER THE AREA. THE LOWER VALLEYS WILL INITIALLY SEE
RAIN OR MIXED RAIN AND SNOW...WHICH WILL CHANGE OVER TO SNOW IN
THE EVENING. IN ADDITION...GUSTY WINDS OVER HIGHER OR EXPOSED
TERRAIN WILL AT TIMES REDUCE VISIBILITY IN BLOWING SNOW. SNOW WILL
CONTINUE OVERNIGHT...DIMINISHING FROM THE WEST TOWARDS MORNING.
THE MOUNTAINS ARE EXPECTED TO RECEIVE 5 TO 10 INCHES OF SNOW BY
MONDAY MORNING...WITH LESS ELSEWHERE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MOUNTAIN SNOW SHOWERS WILL LINGER THROUGH MONDAY. THEN A STRONG
AND UNSETTLED NORTHWEST FLOW WILL PRODUCE SNOWFALL OVER THE
NORTHERN MOUNTAINS ON TUESDAY...WITH A CHANCE OF SNOW CONTINUING
THERE THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.
Winter Weather, Elkhead and Park Mountains
- When
- February 19, 8:00 AM MST to February 20, 3:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall accumulations of 5 to 12 inches were measured across the area. Locally heavier amounts included 28 inches at the Steamboat Springs Ski Area. Wind gusts of 20 to 30 mph produced localized blowing and drifting snow.
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- February 19, 10:00 AM MST to February 20, 7:00 AM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall accumulations of 3 to 9 inches were measured across most of the area.
Winter Weather, Flattop Mountains
- When
- February 19, 10:00 AM MST to February 20, 6:00 AM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall accumulations of 3 to 12 inches were measured across the area. Wind gusts of 20 to 30 mph produced localized blowing and drifting snow.
Winter Storm, Grand and Battlement Mesas
- When
- February 19, 11:00 AM MST to February 20, 4:00 AM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Snowfall accumulations of 10 to 19 inches were measured across the area. Wind gusts of 25 to 40 mph produced areas of blowing and drifting snow.
Winter Weather, Roan and Tavaputs Plateaus
- When
- February 19, 11:00 AM MST to February 20, 4:00 AM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
Snowfall accumulations of 5 to 8 inches were measured across the area. Wind gusts of 20 to 35 mph produced areas of blowing and drifting snow.
Winter Weather, Debeque to Silt Corridor
- When
- February 19, 11:00 AM MST to 10:00 PM MST
- Where
- Debeque to Silt Corridor forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Snowfall accumulations of 3 to 5 inches were measured across the western portion of the area.
Winter Weather, West Elk and Sawatch Mountains
- When
- February 19, 12:00 PM MST to February 20, 7:00 AM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Snowfall accumulations of 4 to 8 inches were measured across the area. Wind gusts of 20 to 40 mph produced areas of blowing and drifting snow.
Winter Weather, Southwestern San Juan Mountains
- When
- February 19, 12:00 PM MST to February 20, 5:00 AM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Snowfall accumulations of 4 to 12 inches were measured across the area. Wind gusts of 25 to 40 mph produced areas of blowing and drifting snow. Locally stronger wind gusts included 55 mph on Eagle Mountain.
Winter Weather, Uncompahgre Plateau and Dallas Divide
- When
- February 19, 1:00 PM MST to February 20, 6:00 AM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Snowfall accumulations of 4 to 8 inches were measured mainly above the 7000 foot level. Wind gusts of 20 to 35 mph produced localized blowing and drifting snow.
Winter Weather, Four Corners / Upper Dolores River Basin
- When
- February 19, 1:00 PM MST to 11:00 PM MST
- Where
- Four Corners / Upper Dolores River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.698, -108.507 (the zone’s center; the record gives no point)
Snowfall accumulations of 3 to 6 inches were measured across the area. Wind gusts of 15 to 25 mph produced localized blowing and drifting snow.
Winter Weather, Animas River Basin
- When
- February 19, 1:00 PM MST to 11:00 PM MST
- Where
- Animas River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Snowfall accumulations of 2 to 4 inches were measured across the area. Wind gusts of 15 to 25 mph produced localized blowing and drifting snow.
Winter Weather, Paradox Valley / Lower Dolores River Basin
- When
- February 19, 1:00 PM MST to 10:00 PM MST
- Where
- Paradox Valley / Lower Dolores River Basin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.294, -108.414 (the zone’s center; the record gives no point)
Snowfall accumulations of 3 to 5 inches were measured across most of the area. Wind gusts of 15 to 25 mph produced localized blowing and drifting snow.
Winter Weather, Lower Yampa River Basin
- When
- February 19, 2:00 PM MST to February 20, 6:00 AM MST
- Where
- Lower Yampa River Basin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.066, -108.109 (the zone’s center; the record gives no point)
Snowfall accumulations of 3 to 6 inches were measured across the area. Locally heavier amounts up to 7 inches were measured in the Rangely area.
Winter Weather, Central Yampa River Basin
- When
- February 19, 2:00 PM MST to February 20, 8:00 AM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Snowfall accumulations of 3 to 6 inches were measured across the area. Locally heavier amounts up to 8 inches were measured north of Craig near the Wyoming border. Wind gusts of 20 to 25 mph produced localized blowing and drifting snow.
Winter Weather, Northwestern San Juan Mountains
- When
- February 19, 2:00 PM MST to February 20, 4:00 AM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Snowfall accumulations of 4 to 10 inches were measured across the area. Wind gusts of 25 to 50 mph produced areas of blowing and drifting snow.
Winter Weather, Upper Yampa River Basin
- When
- February 19, 3:00 PM MST to February 20, 10:00 AM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Snowfall accumulations of 5 to 10 inches were measured mainly in the Steamboat Springs area.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Kentucky, February 19, 2012$135,000 · 80 events
- Heavy Snow in West Virginia, February 19, 2012$750,000 · 6 events
- Heavy Snow in Virginia, February 19, 2012$200,000 · 2 events
- Winter Storm in Virginia, February 19 to 20, 201227 events
- Winter Weather in Virginia, February 19 to 20, 201224 events
- Winter Storm and Winter Weather in Tennessee, February 19, 201221 events
- Winter Storm and Winter Weather in Virginia, February 19, 201214 events
- Winter Weather in North Carolina, February 19, 201213 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, February 19, 201260 kt wind · 13 events
- Winter Storm in Virginia, February 19 to 20, 201211 events
- High Surf in Hawaii, February 19 to 23, 20127 events
- Winter Storm in West Virginia, February 19 to 20, 20124 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370353, 370354, 370356, 370349, 370352, 370360, 370355, 370358, 370359, 370361, 370362, 370364, 370350, 370351, 370357, 370363.